Suggest medication for Myasthenia Gravis apart from Mestinon and Prednisone
Mestinon and prednisone remain initial options I am afraid
I read your question carefully and I understand your concern regarding medication side effects.
Mestinon and steroids like prednisone remain mainstay of medical therapy even today I am afraid, in particular as initial choices. The other options include mainly immunomodulating therapy. There are several of them, the most commonly employed is azathioprine. Other options are cyclophosphamide, rituximab, cyclosporine and mycophenolate. There are not enough studies about these last options apart from azathioprine, so they are usually used when other traditional options (mestinone, prednisone, azathioprine) fail, not as a first choice.
The issue with immune modulators like azathioprine is that while effective it takes several weeks up to 3 months to achieve full efficacy. So that is why mestinone and prednisone are still the initial options, azathioprine is used to control the symptoms and to reduce/avoid prednisone in long-term. It goes similarly for the other immune suppressors I mentioned, if they are to be used it is for long term control of disease activity, they are to be carefully considered, not used sporadically.
Another option for short term control is intravenous immunoglobulins. They are effective, but are not used in mild cases, only in moderate or severe cases worsening into a crisis to quickly control the disease, not for long term control and do not avoid the use of steroids.
I remain at your disposal for other questions.
Mestinon shouldn't be making the symptoms worse. While often it is not enough, considering its mechanism of action and everyday experience, there is no reason why it should make the symptoms worse.
Explanations could be that it simply is not enough and the worsening of the disease itself make it look like it was due to mestinon, as you must well know there are a lot of fluctuations in myasthenia. Another explanation might be that symptoms (which you do not mention) are not due to myasthenia (although I am inclined to believe you are able to recognize them after so many years with the condition). Another possibility is that its effect is wearing off to soon and you perceive that transition as worsening. In that case taking sustained released form or smaller more frequent doses might help.
Let me know if I can further assist you.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Hcg and myasthenia gravis
- Myasthenia gravis haematuria
- What do you suggest for lupus with myasthenia gravis
- Drugs/medication for ocular myasthenia gravis
- Will mestinon treat myasthenia gravis?
- Drugs/medication for myasthenia gravis disease
- Dental extractions and myasthenia gravis
- Myasthenia gravis iron overload
- Tooth extraction and myasthenia gravis
- Drugs/medication for Myasthenia gravis
- What causes microvascular ischemic disease?
- Suggest treatment for severe headaches
- Can Lipitor cause brain damage?
- What causes severe migraine while on Cymbalta and Xanax?
- What are the signs and symptoms of brain aneurysm?
- What does intense pain in the temple suggest?
- What causes intense fatigue, tingling sensation in the feet and leg pain?
- What causes agitation and inappropriate sexual behavior while having...
- Suggest remedies for muscle pain, dizziness and constipation when...
- Can stress cause cyanotic discoloration on the extremities?